Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Had blood trnsfusion, started loosing hair. Using rogain and biotin. Suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8479 Questions
I had a 4 day hospital stay in May for massive blood loss,ended up with several blood transfusions. Around the second half of July I sarted losing massive amount of hair and is still going on,I am freaking out about this,my hair is and looks much thinner (I am 58 years old). My family doctor is telling me it's because of my hospital stay and soon it should stop (still waiting for that to happen),she also advised meto start using Rogain 5% and take 5 mg of Biotin,I've been doing that for 4 weeks now. I was wondering if you can share your thoughts on that. My thyroid is normal. Thanks.
Posted Wed, 2 Oct 2013 in Blood Disorders
Answered by Dr. Michelle Gibson James 43 minutes later
Brief Answer:
this is called telogen effluvium

Detailed Answer:
Hi, thanks for using healthcare magic

Hair loss, especially as a female can be distressing.

There are different causes of hair loss. One cause is termed telogen effluvium.

This is a form of hair loss characterised by the absence of scarring on the scalp and diffuse hair shedding.
It is a reactive process caused by hormonal or metabolic stress to the body, medication.This really refers to any physical stress on the body especially if severe as in your case.
The most common causes are as follows: (1) an acute illness such as severe infection, febrile illness, major surgery, severe trauma. This would apply to you

(2)long term illness such a lupus, liver or kidney disease, cancer

(3)hormonal changes such as pregnancy and delivery, stopping estrogen replacement, abnormal thyroid hormone

(4)side effect of some medications

(5)crash diets

Recovery occurs on its own and can take at least 6 months.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Had blood trnsfusion, started loosing hair. Using rogain and biotin. Suggest? 21 minutes later
Thank you Dr. Gibson for your answer. Is there anything I can do or take to reduce the shedding or speed up the process? And will I recover all of my hair later?
Answered by Dr. Michelle Gibson James 10 hours later
Brief Answer:
it will regrow spontaneously

Detailed Answer:

Sorry about the late reply

There is no specific treatment for this condition. It repairs itself on its own once the stress event is resolved.
You will regain all of your hair, it will just take a few more months.

Please feel free to ask any thing else
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor